Minnesota, 2016Damaging Winds in Minnesota, July 10, 2016
July 10, 2016 · NWS ABR · 2 events in 2 counties and zones
Severe thunderstorms brought damaging winds up to eighty mph to parts of west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought damaging winds up to eighty mph to parts of west central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 9, 11:37 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 9, 11:37 PM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT SUN JUL 10 2016
.UPDATE...
Issued at 1234 AM CDT SUN JUL 10 2016
Aviation discussion updated below for 06Z TAFs.
UPDATE Issued at 629 PM CDT SAT JUL 9 2016
No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016
Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.
Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.
Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.
.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016
Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1234 AM CDT SUN JUL 10 2016
TSRA will be moving through KABR at TAF issuance with line of
storms advancing towards KATY in the next couple hours. Conditions
may drop to MVFR within any stronger TSRA that move right over the
TAF site. Otherwise...expect VFR conditions to prevail during the
overnight hours and through the day on Sunday. Gusty southerly
winds will be developing during the day Sunday.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT
/6 PM MDT/ this evening for SDZ003>007-009>011-015>020-022-023-
033>037-045-048-051.
MN...NONE.
&&
UPDATE...TMT/Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...TMTHazardous weather outlook, Jul 9, 2:42 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT JUL 9 2016
SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN
PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.
HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON
OVER CENTRAL SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST
FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN
SOUTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ039-046-SDZ008-021-101200-
TRAVERSE-BIG STONE-ROBERTS-GRANT-
342 PM CDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 9, 10:27 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL ONIDA 44.70N 100.07W
07/09/2016 E1.00 INCH SULLY SD FIRE DEPT/RESCUE
&&
EVENT NUMBER ABR1600271
TMTLocal storm report, Jul 9, 10:38 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HAIL 14 WNW AGAR 44.92N 100.34W
07/09/2016 E1.25 INCH POTTER SD FIRE DEPT/RESCUE
&&
EVENT NUMBER ABR1600272
TMTLocal storm report, Jul 9, 10:48 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
07/09/2016 M58 MPH STANLEY SD MESONET
&&
EVENT NUMBER ABR1600273
TMTSpecial weather statement, Jul 9, 10:56 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1156 PM CDT SAT JUL 9 2016
SDZ005-006-010-100600-
EDMUNDS SD-MCPHERSON SD-BROWN SD-
1156 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCPHERSON...NORTHEASTERN
EDMUNDS AND NORTHWESTERN BROWN COUNTIES UNTIL 100 AM CDT...
AT 1155 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ELM LAKE...OR 19 MILES SOUTHWEST OF ELLENDALE...
MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FREDERICK...COLUMBIA...WESTPORT...FORBES...WETONKA...ELM LAKE...RICHMOND
LAKE REC AREA...BARNARD...SAND LAKE WILDLIFE REFUGE AND GRASSLAND
COLONY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4550 9823 4550 9879 4594 9879 4593 9822
TIME...MOT...LOC 0455Z 261DEG 22KT 4579 9878
WISE
Special weather statement, Jul 9, 11:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1251 AM CDT SUN JUL 10 2016
SDZ006-018-019-100630-
CLARK SD-SPINK SD-BROWN SD-
1251 AM CDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SPINK...NORTHWESTERN
CLARK AND SOUTHEASTERN BROWN COUNTIES UNTIL 130 AM CDT...
AT 1250 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MELLETTE...OR 16 MILES NORTH OF REDFIELD...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MELLETTE...NORTHVILLE...CONDE...ASHTON...BRENTFORD...STRATFORD...ATHOL...
VERDON AND FERNEY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 500 AM CDT FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4497 9859 4514 9871 4542 9813 4508 9795
TIME...MOT...LOC 0550Z 246DEG 34KT 4511 9853
WISE
Special weather statement, Jul 10, 12:04 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
104 AM CDT SUN JUL 10 2016
SDZ018-037-100700-
SPINK SD-HAND SD-
104 AM CDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SPINK AND EAST CENTRAL
HAND COUNTIES UNTIL 200 AM CDT...
AT 103 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VAYLAND...OR 9 MILES NORTHEAST OF MILLER...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TULARE...ST. LAWRENCE...BURDETTE...SPOTTSWOOD...VAYLAND...HILLSIDE COLONY
AND SPINK COLONY.
LAT...LON 4445 9895 4469 9901 4481 9801 4463 9801
4464 9870 4444 9870
TIME...MOT...LOC 0603Z 271DEG 39KT 4457 9880
WISEThunderstorm Wind, Traverse
- When
- July 10, 12:40 AM CST
- Where
- Traverse County, 1.19 mi SE of Browns Vly
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.590, -96.830
Eighty mph winds brought many trees down in Browns Valley along with snapping a dozen or more power poles. Some house roofs along with some sheds were damaged.
Thunderstorm Wind, Big Stone
- When
- July 10, 1:13 AM CST
- Where
- Big Stone County, 7.2 mi SE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.400, -96.340
Sixty mph winds were estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20162 injured · $22 million · 3.25 in hail · 47 events
- Damaging Wind and Lightning Strike in Louisiana, July 10, 20161 death · 1 injured · $3,000 · 50 kt wind · 2 events
- Heat in Texas, July 10, 20161 death · 1 event
- Tornado and Hail in Montana, July 10, 2016$1.0 million · EF0 · 15 events
- Damaging Wind in Illinois, July 10, 2016$60,000 · 52 kt wind · 1 event
- Damaging Winds in Idaho, July 10, 201663 kt wind · 21 events
- Damaging Winds in Mississippi, July 10, 2016$15,000 · 52 kt wind · 3 events
- Rip Current in New Jersey, July 10, 20161 injured · 1 event
- Damaging Winds in South Carolina, July 10, 201665 kt wind · 8 events
- Damaging Winds in South Dakota, July 10, 201665 kt wind · 8 events
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20161.25 in hail · 8 events
- Damaging Winds in Minnesota, July 10, 201656 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651888, 651889.